Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 116, NWS St. Louis, MO

June 28, 2015Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2015, 4:22 PM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2015, 4:22 PM CDT (21:22 UTC)
Expired
Jun 28, 2015, 5:00 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:30 PM CDTTSTM WND DMGCentralia, MOLOCAL LAW ENFORCEMENT REPORTS TREES AND POWER LINES DOWN AROUND TOWN
Jun 28, 4:45 PM CDTHAIL 0.53 W Thompson, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS53 KLSX 282122
SVRLSX
MOC007-019-027-282200-
/O.NEW.KLSX.SV.W.0116.150628T2122Z-150628T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI...
  NORTH CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT

* AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTRALIA...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO...AUXVASSE...THOMPSON...HATTON...VANDIVER AND RUSH HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9172 3896 9190 3914 9232 3932 9220
TIME...MOT...LOC 2122Z 291DEG 27KT 3920 9214

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY
1 follow-up statement
761 
WWUS53 KLSX 282138
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT SUN JUN 28 2015

MOC007-019-027-282200-
/O.CON.KLSX.SV.W.0116.000000T0000Z-150628T2200Z/
BOONE MO-CALLAWAY MO-AUDRAIN MO-
438 PM CDT SUN JUN 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
AUDRAIN...NORTH CENTRAL CALLAWAY AND NORTHEASTERN BOONE COUNTIES
UNTIL 500 PM CDT...

AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MEXICO...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED TREES AND POWER LINES     
         DOWN IN CENTRALIA.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MEXICO...AUXVASSE...HATTON AND VANDIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9213 3922 9172 3896 9190 3912 9227
TIME...MOT...LOC 2138Z 291DEG 27KT 3916 9200

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:48 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 28, 3:48 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT Sun Jun 28 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 347 PM CDT Sun Jun 28 2015

It appears that the late afternoon and early evening severe weather
threat is beginning to take shape with the recent development of
convection over ne MO between KIRK-KUIN.  Instability has made a
slow but steady increase over western MO...with of MLCAPES 2000-2500
J/Kg now over west central MO being advected northeast by low level
winds ahead of southward pressing surface low over IA.  Believe all
modes of severe weather will be in play early this evening, but
somewhat increasing concern is tornado potential as low level flow
from eastern MO into sw IL backs in advance of the surface low
producing favorable low level helicity...and SPC mesoanalysis
indicates that 0-1km SRH has now ramped up into the 150-200 range
from KUIN to just N of STL metro.  Believe that tonight's storms
will be the typical "quick hit" variety that is typical of NW flow
situations, and although they will be producing heavy rain they will
also be progressive so persistent excessive rains are not
anticipated.  It's likely that the bulk of the shower and
thunderstorm activity will be between now and midnight, but have
maintained chance PoPs over southeast sections of the CWA into the
predawn hours ahead of surface low and associated frontal boundary.

Truett

.LONG TERM:  (Monday through Next Sunday)
Issued at 347 PM CDT Sun Jun 28 2015

(Monday through Tuesday)

NW flow aloft will continue early this weekend. Much like
yesterday...some isolated to scattered showers/thunderstorms are
expected to develop primarily in the afternoon/early evening hours
each day with the higher threat along and east of the Mississippi
River which will reside under cooler temps aloft. Slightly below normal
to near normal temperatures expected each day with highs in the
80s.

(Tuesday Night through Sunday)

More active weather is still anticipated for midweek beginning late
Tuesday night into early Thursday. A more vigorous shortwave trough
will transverse the lower Missouri River Valley and interact with
strong low-level warm/moist advection. Thunderstorms are likely
Wednesday and Wednesday night with the axis of highest probabilities
through central and southeastern Missouri.

Northwest flow will continue through next weekend with more showers
and thunderstorms possible each period. Another shortwave looks to
affect the bi-state area on Friday/Friday night. Still have high
chance PoPs for now as there is some temporal differences between
the GFS/EC/Canadian.

Pattern for the 4th of July weekend looks fairly similar to
Monday/Tuesday of this week with slightly below normal temperatures
for highs and diurnal instability helping develop convection each
afternoon.

Gosselin

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 105 PM CDT Sun Jun 28 2015

Expect rapid storm development in the 20-22z time frame as UVV
associated upper level shortwave over eastern IA drops south and interacts
with low level WAA of increasinginly unstable airmass over our
CWA. TAFs reflect a first estimate of timing and intensity
(primarily IFR vsbys/MVFR cigs) at each location, which will be
updated once convection shows its hand. Current indications are
that convection should also shut down rapidly during the early
evening hours, with tranquil VFR conditions.

Specifics for KSTL: Clouds aoa 5kft and scattered showers are
anticipated early this afternoon, with increasing threat of
intense thunderstorms (IFR vsbys/MVFR cigs) in the 22-00z time
frame due to features mentioned in the primary AFD discussion.
Storms should rapidly sweep southeast of the area during the early
evening hours, with VFR conditions/clear skies for the remainder
of the overnight hours.

Truett

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     69  84  70  89 /  70  30  20  30
Quincy          64  80  65  85 /  70  30  20  30
Columbia        65  84  66  88 /  60   5  10  20
Jefferson City  65  85  67  88 /  60   5  10  10
Salem           67  82  67  83 /  60  30  20  30
Farmington      66  84  65  87 /  60  20  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT SUN JUN 28 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
346 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS...THE MISSISSIPPI
RIVER AT QUINCY...QUINCY LOCK AND DAM 21...AND SAVERTON LOCK AND
DAM 22 AS WELL AS POINTS ALONG THE ILLINOIS RIVER ARE CURRENTLY IN
MAJOR FLOOD STAGE.

THUNDERSTORMS ARE THROUGH THIS EVENING. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING
WIND GUSTS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR
FLOOD THROUGH AT LEAST THE 4TH OF JULY WEEKEND. THE
NORTH...MIDDLE AND SOUTH FABIUS RIVERS ARE EXPECTED TO CONTINUE TO
EXCEED MAJOR FLOOD STAGE THROUGH MONDAY. MAJOR FLOODING IS
FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD LOCK AND DAM
25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS.

THE CHANCE FOR THUNDERSTORMS CONTINUES OVER PARTS OF THE AREA
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THROUGH THIS EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS ABOVE 40MPH OR WIND
DAMAGE...AS WELL AS WALL CLOUDS...FUNNEL CLOUDS...AND TORNADOES TO
THE NATIONAL WEATHER SERVICE.

GOSSELIN

In the hours before

Special weather statement, Jun 28, 4:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT SUN JUN 28 2015

MOZ027-035-282130-
MARION MO-RALLS MO-
401 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RALLS AND
SOUTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RENSSELAER...OR 5 MILES SOUTH OF PALMYRA...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HANNIBAL...
  SPAULDING...
  NEW LONDON...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

GLASS
Local storm report, Jun 28, 4:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             5 W HANNIBAL            39.71N  91.48W
06/28/2015  E1.25 INCH       MARION             MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 28, 4:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     WALL CLOUD       3 NNW RENSSELAER        39.71N  91.56W
06/28/2015                   MARION             MO   TRAINED SPOTTER

            SEE WALL CLOUD TO THEIR EAST...ROTATING AND
            LOWERING...NO FUNNEL ON GROUND AT THIS TIME.

&&

BYRD
Local storm report, Jun 28, 4:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     WALL CLOUD       2 SE PALMYRA            39.41N  89.97W
06/28/2015                   MACOUPIN           IL   BROADCAST MEDIA

            OBSERVER LOOKING SSW.

&&

GOSSELIN
Local storm report, Jun 28, 4:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     WALL CLOUD       HANNIBAL                39.71N  91.38W
06/28/2015                   MARION             MO   AMATEUR RADIO

            ROTATING WALL CLOUD NEAR SHIN LANE AND MM BY HOSPITAL.

&&

GOSSELIN
Local storm report, Jun 28, 4:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     WALL CLOUD       5 W HANNIBAL            39.71N  91.48W
06/28/2015                   MARION             MO   TRAINED SPOTTER

            HAIL HAS STOPPED...SEEING ROTATION JUST EAST OF HIM.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:04 PM CDTTornado WarningLSXMarion, Ralls26 min
Jun 28, 4:37 PM CDTTornado WarningLSXPike, Ralls23 min
Jun 28, 4:43 PM CDTSevere Thunderstorm WarningLSXMonroe, Pike, Ralls47 min
Jun 28, 4:51 PM CDTTornado WarningLSXMonroe, Pike, Ralls24 min
Jun 28, 4:55 PM CDTTornado WarningLSXAudrain, Callaway, Montgomery39 min
Jun 28, 4:56 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby49 min
Jun 28, 5:01 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau20 min
Jun 28, 5:05 PM CDTSevere Thunderstorm WarningLSXPike, Ralls40 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage38 min
Jun 28, 5:30 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Warren45 min
Jun 28, 5:32 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage43 min
Jun 28, 5:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Osage31 min
Jun 28, 5:48 PM CDTTornado WarningLSXCallaway27 min
Jun 28, 5:53 PM CDTTornado WarningLSXCallaway, Gasconade, Montgomery37 min
Jun 28, 6:06 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike39 min
Jun 28, 6:08 PM CDTTornado WarningLSXCallaway, Osage13 min
Jun 28, 6:11 PM CDTTornado WarningLSXGasconade, Montgomery20 min
Jun 28, 6:14 PM CDTTornado WarningLSXLincoln, Pike31 min
Jun 28, 6:29 PM CDTTornado Warning Tornado observedLSXLincoln, Pike31 min
Jun 28, 6:45 PM CDTSevere Thunderstorm WarningLSXFranklin40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.